American Journal of Health-System Pharmacy
Purpose Two cases of malignant hyperthermia suspected to be related to the use of a nondepolarizing neuromuscular blocker are reported.
Summary A pharmacogenetic disorder that may occur in as many as 1 in 3000 anesthesia procedures, malignant hyperthermia has been linked to the use of certain anesthetic gases and depolarizing neuromuscular blocking agents (e.g., succinylcholine). Although nondepolarizing neuromuscular blockers were cited as contributing to the development of malignant hyperthermia in a small number of published reports, the agents are generally considered safe for use in at-risk patients. Here investigators report two cases in which the nondepolarizing agent rocuronium is thought to have triggered malignant hyperthermia in patients with no known history of the disorder. In one case, a critically ill 27-year-old man undergoing an induced-hypothermia protocol developed a fever about 4 days after receiving rocuronium infusions, with temperatures rising over 11 days to a maximum of 105.2 °F. In the other case, a 63-year-old man being treated for serious complications of elective surgery developed extreme fever (maximum temperature of 107.1 °F) about 4 days after receiving two bolus doses and a continuous infusion of rocuronium. In both cases, the discontinuation of rocuronium therapy was followed by the rapid diminution of fever over 12–36 hours. After consultations with medical staff and consideration of other potential causal and contributory factors (e.g., neurologic injury, antimicrobial-induced fever), rocuronium was deemed the most likely trigger of the severe febrile response experienced by these two patients.
Conclusion A 27-year-old man and a 63-year-old man received rocuronium and subsequently developed delayed-onset malignant hyperthermia, which resolved after the rocuronium was discontinued.
This is a post-print version of an article originally published in American Journal of Health-System Pharmacy, 2012, Volume 69, Issue 13..
The version of record is available through: AHSP.
Beggs, Ashton E.; McCann, Jennifer Quinn; and Powers, Jan M., "Delayed-Onset Malignant Hyperthermia in Association with Rocuronium Use" (2012). Scholarship and Professional Work – COPHS. 155.